I have a hate/hate relationship with Dexamethasone, but I have to acknowledge that it has knocked my light chains down all on its own prior to starting treatment and whether I like it or not, it is part of my treatment and I have to get on with it. This is about my relationship with Dex.
The Good Stuff
Dexamethasone is a corticosteroid seemingly used in all treatment combinations for myeloma and sometimes on its own, in fact Dexamethasone, given in high doses, is the most active single agent for the treatment of myeloma. I find this quite astonishing given the development of the many new drugs over recent years. Dex also increases the ability of chemotherapeutic agents to destroy myeloma cells as well as helping reduce inflammation and allergic reactions to chemotherapy. Quite why or how it is so effective in the treatment of myeloma nobody seems to know. It appears to cause programmed cell death, also known as apoptosis and can trigger the destruction of myeloma cells. So that is really good. I know this absolutely as before I started treatment waiting for the trial to start I was given two 4 day courses of Dex with about a month in between to try and keep the myeloma under control. Before I started the second course my light chains had gone sky high to 6400 but a couple of weeks later they had dropped to 2900.
However it does come with many strings attached in the form of side effects. The good ones for me are:-
1. More energy on the days I take them. I don’t take them everyday but on days 1,2,4,5,8,9,11 and 12 of my 21 day cycle, I take them on the day I have Velcade and the day after. Thanks to Dex, I have danced, stayed up later than usual, played tennis, tidied up the garden for the winter and cooked dinner for friends. Dex has helped overcome the fatigue caused by the chemotherapy. I am usually more upbeat and confident on dex days.
2. Erm, can’t think of anymore good things………
Although not a side effect, I quite like the fact that the tablets I take are supplied by Onyx (the trial sponsors) and the writing on the box is in German with a leaflet stuck onto the box in many languages. The tablets are also quite pretty as they have a curvy criss cross pattern and they are 5mg per tablet whereas the UK standard ones are 2mg. My trial bloods are sent to a lab in France to be tested so I feel as if I am participating in some special stylish european project!
1. Insomnia and sleep disturbance. I am often wide awake at 3 or 4 in the morning, unable to get back to sleep but also unable to do anything useful with this time other than stressing about how I am going to get up for work in the morning.
2. Dex gives me an insatiable appetite for sugary junk food and this is precisely the kind of food that I shouldn’t be eating at the moment because I have steroid induced diabetes. Dex raises my blood sugar levels on the days I take it and I have to be careful what I eat ie cut out the sugary, refined foods which are what I crave. I monitor my blood sugar levels with a testing kit although it has never been made clear to me what I should do if they are too high or what symptoms I might experience. The docs wanted to put me on Insulin but I said I would try and manage it through diet. However on the days I don’t take dex, I eat plenty of cake and anything else I can find in the cupboard or the fridge.
3. Following on from the above, not surprisingly is weight gain, can’t sleep, have something to eat, crave food, raid the fridge etc etc, I can still find plenty of non sugary junk food to eat. Weight gain is pretty common on steroids, unfortunately corticosteroids are not the type of steroids which can turn fat into muscle, I think those are anabolic steroids.
4. Muscle wasting, I have gone from a fit triathlon competitor to a soggy shape in the space of a few months. Oh how the mighty have fallen!
5. On from the above, I wish I could channel the energy that dex gives into doing some exercise but unfortunately another side effect that I experience is heavy legs, they sometimes feel like they are filled with concrete which of course makes it difficult to run, walk or do anything much.
6. Slightly blurred vision, like my glasses always need cleaning.
7. Hirsutism and thinning of hair on the scalp. I have more facial hair and a faint moustache but my hair is thinning on my scalp. Not very attractive!
8. Red round face, often called a moon face, the classic sign of taking steroids. People on steroids should have their own Moonies cult!
Whilst googling images of a moon face, I came across this image below about Cushings Syndrome which is a hormonal disorder caused by prolonged exposure of the body’s tissues to high levels of the hormone cortisol. Long term use of dexamethasone can lead to Cushings Syndrome and it appears that I already have quite a few of the symptoms!
What I experience above is awful but I can put up with having a moon face (with a moustache), being overweight and exhausted in the knowledge that Dex is helping my treatment work and when I stop taking it these symptoms will eventually disappear. In the meantime I can work on my vanity issues!
This is much harder to deal with. The ugly happens more when I am withdrawing from dex especially in week 3 of my cycle. My consultant wrote on the consent form that I signed before starting treatment that it caused “emotional lability”, the medical definition of which is “a condition of excessive emotional reactions and frequent mood changes”.
I have to keep reminding myself that what I am experiencing is a purely chemical reaction in my body to the lack of the steroid it has become accustomed to and that once I stop taking it eventually I will return to my “normal” state of mind. Not sure what that is these days as this year so far has been full of emotional turbulence. Whatever it is, I look forward to finding out, who wants to be normal anyway!